North Dakota, 2024

Flash Flood in North Dakota, August 13, 2024

August 13, 2024 · NWS BIS · 1 event in 1 county or zone

Torrential downpours with between two and five inches of rain moved through the Bismarck area as a very slow moving thunderstorm passed over. Storm sewer and drainage systems in the city were overwhelmed by the intense rain rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Torrential downpours with between two and five inches of rain moved through the Bismarck area as a very slow moving thunderstorm passed over. Storm sewer and drainage systems in the city were overwhelmed by the intense rain rates. Many downtown businesses took on water, resulting in damaged inventory along with business losses due to inaccessibility and time taken to recover. One of the primary medical centers in the downtown area had up to two inches of flooding on the main floor, which caused damage to the lower level, particularly to an MRI machine. This facility alone suffered damages in excess of 5 million dollars, primarily due to the damage caused to the MRI machine. The City of Bismarck government services suffered approximately a quarter-million dollars in damage, which included damage to property, infrastructure, and equipment. Many homes also sustained water damage, particularly in basements. One homeowner near the Elks swimming pool, which is just west of downtown, reported up to five feet of water in his basement. An apartment complex in central Bismarck had three feet of water in the lower level, with occupants having to evacuate for multiple days. Interestingly, just south of Bismarck, in Falconer Estates, there was a trace of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 13, 1:37 PM CST, 2 hours 37 minutes earlier. Its key messages:

  • Low (20 to 40 percent) for showers with an occasional thunderstorm through tonight, followed by high chances (60 to 80 percent) on Wednesday. A few storms could become strong.
  • Torrential rainfall from slow moving thunderstorms could cause localized flash flooding on Wednesday. The highest risk is from south central North Dakota to the James River Valley.
  • High temperatures are forecast in the 70s and 80s through early next week.
Area forecast discussion, Aug 13, 1:37 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
237 PM CDT Tue Aug 13 2024

.KEY MESSAGES...

- Low (20 to 40 percent) for showers with an occasional
  thunderstorm through tonight, followed by high chances (60 to
  80 percent) on Wednesday. A few storms could become strong.

- Torrential rainfall from slow moving thunderstorms could cause
  localized flash flooding on Wednesday. The highest risk is
  from south central North Dakota to the James River Valley.

- High temperatures are forecast in the 70s and 80s through
  early next week.

&&

.DISCUSSION...
Issued at 237 PM CDT Tue Aug 13 2024

For this afternoon, shortwave energy continues bringing a few
showers and thunderstorms through the forecast area. More recent
CAMs continue to suggest more isolated coverage through this
evening. As the wave moves further eastward, it enters a less
favorable environment where instability decreases and effective
shear is progged to be around 35 kts or less. So while another
strong storm or two isn't out of the question, the more likely
scenario is isolated showers and with an occasional thunderstorm.

Tonight through Wednesday is the more interesting period. In
concurrence with the prior shift, agree that despite a marginal
risk, severe weather potential looks pretty limited. RAP model
projections suggest 0 to 6 km bulk shear limited at 20 kts or less
for most areas most of the time, and often time 15 kts or less in
areas with the best instability. More importantly for tonight
through Wednesday is the potential for heavy rainfall.

High pressure over the Great Lakes Region will help advect Gulf
Stream moisture into the Dakotas on Wednesday, with mixed layer
dewpoints likely in excess of 60 degrees. More robust shortwave
energy, gradually becoming a more organized low, is projected
to approach the area tonight and pass through the day Wednesday.
Simultaneous surface low pressure will deepen with an elongated
center most likely over Nebraska and/or South Dakota. As this
system lifts to the northeast, weak upper flow will lead to the
potential for training thunderstorms. Should this happen, the
potential for very heavy rainfall and localized flooding exists.

The HREF ensemble mean maintains lower amounts generally at an inch
and a half or less. However, with thunderstorm activity and the
aforementioned potential for training; the HREF max may play out in
localized areas. This would mean an area, most likely in the
south central (including the James River Valley) could see 4 to
5 inches of precipitation where any training occurs. One
potential limiting factor to heavy rainfall is a lack of
instability in the eastern half of the state. This is reflected
in some CAMs which show more shower or thundershower activity
rather than an organized thunderstorm complex.

Beyond Wednesday, northwesterly flow aloft prevails through
Friday with occasional shower and thunderstorm chances. Ridging
looks to be prevalent for the weekend and into early next week
with limited precipitation chances. Overall, expect seasonable
to seasonably cool temperatures during a very gradual warming
trend with highs mostly in the 70s and 80s. With cloudy skies
and widespread rain, Wednesday looks to be the coolest day
overall.

One final miscellaneous note is that elevated smoke will
persist over much of the area through tonight, with lesser areal
coverage Wednesday through Wednesday night. A little
near-surface smoke may also begin to filter into the west
especially during the day Wednesday. Any visibility reductions
from smoke should be limited.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 108 PM CDT Tue Aug 13 2024

MVFR/IFR ceilings persist over portions of the southwest, though
are beginning to show signs of improvement. A few showers also
persist in parts of the west, along with a thunderstorm just
south of KDIK. These showers, perhaps with a few more
thunderstorms, should gradually move eastward through the day
today. For tonight and Wednesday morning, more widespread shower
and thunderstorm chances return to the area. MVFR/IFR ceilings
and visibility are also expected to expand across most of
western and all of central ND Wednesday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, Aug 13, 1:40 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
240 PM CDT Tue Aug 13 2024

NDZ022-023-025-034>037-042-045>048-050-051-141945-
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
240 PM CDT Tue Aug 13 2024 /140 PM MDT Tue Aug 13 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms possible today and tonight. A few storms may become
strong.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Numerous showers and thunderstorms are likely on Wednesday,
especially during the afternoon. The greatest concern is the
potential for torrential rainfall from slow moving storms, which
may cause localized areas of flash flooding. A few stronger storms
could also produce hail up to quarter size and winds up to 60
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001>005-009>013-017>021-031>033-040-041-043-044-141945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
240 PM CDT Tue Aug 13 2024 /140 PM MDT Tue Aug 13 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms possible today and tonight. A few storms may become
strong.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are likely on Wednesday. A few storms may
become strong to severe, with hail up to quarter size, winds up to
60 mph, and very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Telken

In the hours before

Special weather statement, Aug 13, 2:30 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
330 PM CDT Tue Aug 13 2024

NDZ034-132100-
Morton ND-
330 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORTON COUNTY
THROUGH 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glen Ullin, or 34 miles south of Beulah, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glen Ullin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4672 10172 4672 10186 4681 10190 4688 10167
      4672 10156 4670 10172
TIME...MOT...LOC 2030Z 251DEG 12KT 4676 10181

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ADAM
Special weather statement, Aug 13, 2:56 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
356 PM CDT Tue Aug 13 2024

NDZ034-132130-
Morton ND-
356 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORTON COUNTY
THROUGH 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Almont, or 33 miles south of Beulah, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Morton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4675 10169 4683 10170 4690 10147 4675 10142
TIME...MOT...LOC 2056Z 253DEG 14KT 4679 10162

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ADAM
Special weather statement, Aug 13, 3:03 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
403 PM CDT Tue Aug 13 2024

NDZ034-132130-
Morton ND-
403 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORTON COUNTY
THROUGH 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Mandan, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mandan, Sweet Briar Lake, and Crown Butte Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4684 10130 4698 10114 4698 10108 4688 10089
      4687 10088 4686 10088 4673 10112
TIME...MOT...LOC 2103Z 229DEG 11KT 4686 10114

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ADAM
Special weather statement, Aug 13, 3:25 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
425 PM CDT Tue Aug 13 2024

NDZ020-034-035-132200-
Oliver ND-Burleigh ND-Morton ND-
425 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BURLEIGH...
NORTHEASTERN MORTON AND SOUTHEASTERN OLIVER COUNTIES THROUGH 500 PM
CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mandan, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northern Bismarck, Mandan, Double Ditch Indian Village, Lake Harmon,
and Crown Butte Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4671 10103 4675 10113 4689 10119 4708 10096
      4690 10068
TIME...MOT...LOC 2125Z 230DEG 16KT 4690 10100

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ADAM
Local storm report, Aug 13, 3:53 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
453 PM CDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Rain             Glen Ullin              46.82N 101.83W
08/13/2024  M1.60 Inch       Morton             ND   Trained Spotter

            Rain total primarily from heavy rainfall
            from around 3:30-4:00 PM CDT. Some
            occasional gusty winds estimated up to 50
            mph and no hail reported.

&&

JGA
Special weather statement, Aug 13, 3:57 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
457 PM CDT Tue Aug 13 2024

NDZ034-035-132230-
Burleigh ND-Morton ND-
457 PM CDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BURLEIGH AND
NORTHEASTERN MORTON COUNTIES THROUGH 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bismarck, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bismarck, Mandan, Lincoln, Menoken, Double Ditch Indian Village, Fort
Abraham Lincoln State Park, University Of Mary, Lake Harmon, and
Mcdowell Dam Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4669 10097 4681 10092 4693 10103 4703 10064
      4673 10045
TIME...MOT...LOC 2156Z 244DEG 14KT 4687 10073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ADAM

The radar

The Bismarck radar (KBIS), 18 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Burleigh

When
August 13, 4:14 PM CST to 7:00 PM CST
Where
Burleigh County, 9.12 mi NW of Bismarck to 1.86 mi NNE of Bismarck
Cause
Heavy Rain
Property damage
$8.0 million
Reported by
Emergency Manager
Coordinates
46.908, -100.882

Torrential downpours with between two and five inches of rain moved through the Bismarck area as a very slow moving thunderstorm passed over. Storm sewer and drainage systems in the city were overwhelmed by the intense rain rates. Many downtown businesses took on water, resulting in damaged inventory along with business losses due to inaccessibility and time taken to recover. One of the primary medical centers in the downtown area had water pouring in from two side streets that damaged an MRI machine. The city of Bismarck government services also suffered significant damage. Many homes and apartment complexes sustained water damage, particularly in basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211569.